Alert archive / Wyoming / High Wind Watches in 2017
High Wind Watch 34, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Dec 19, 2017, 1:08 PM MST for Albany County, Carbon County, Wyoming. It took effect at Dec 19, 2017, 10:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 19, 2017, 1:08 PM MST (20:08 UTC)
- In effect from
- Dec 19, 2017, 10:00 PM MST
- Expired
- Dec 19, 2017, 9:26 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
666 WWUS75 KCYS 192008 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 108 PM MST Tue Dec 19 2017 WYZ110-200500- /O.NEW.KCYS.HW.A.0034.171220T0500Z-171220T1700Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 108 PM MST Tue Dec 19 2017 ...HIGH WIND WATCH IN EFFECT FROM 10 PM MST THIS EVENING THROUGH WEDNESDAY MORNING... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from 10 PM MST this evening through Wednesday morning. * TIMING...late Tuesday evening through Wednesday morning. * WINDS...Westerly 25 to 40 mph with local gusts over 60 mph possible. * IMPACTS...Mainly to transportation. Sudden cross winds will create hazardous travel for lightweight and high profile vehicles, especially on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
174 WWUS75 KCYS 200426 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 926 PM MST Tue Dec 19 2017 ...Strong Wind Speeds expected around Arlington Late Tonight and Wednesday Morning... WYZ110-201230- /O.UPG.KCYS.HW.A.0034.171220T0500Z-171220T1700Z/ /O.NEW.KCYS.HW.W.0044.171220T0500Z-171220T1700Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 926 PM MST Tue Dec 19 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM MST WEDNESDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect until 10 AM MST Wednesday. The High Wind Watch is no longer in effect. * TIMING...late tonight through Wednesday morning. * WINDS...Westerly 30 to 40 mph with gusts over 60 mph possible. * IMPACTS...Mainly to transportation. Sudden cross winds will create hazardous travel for lightweight and high profile vehicles, especially on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 19, 10:33 AM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Dec 19, 10:33 AM MST, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1033 AM MST Tue Dec 19 2017 .SHORT TERM...(Today through Wednesday night) Issued at 300 AM MST Tue Dec 19 2017 Main forecast concern will be the approach of the first arctic cold front of the season by late Wednesday. Although the airmass will be somewhat modified before it moves into the area, this front will bring very cold temperatures to the region along with widespread snowfall. Travel impacts are likely by early Thursday morning. For today and tonight, very windy conditions remain over the Arlington and Elk Mountain areas along I-80 early this morning. Gusts up to 55 mph have been observed around Arlington with winds trending slightly lower compared to the last hour. All models show the llvl gradient relaxing through sunrise, so will hold off on re-issuing a High Wind Warning for the area. Another relatively mild day today with highs in the 50's across the southeast high plains. A surface cold front will stall near Lusk, Chadron, and Alliance Nebraska today before lifting northeast later today, this front will keep temperatures a few degrees cooler north of the lower North Platte River valley. Otherwise, locally windy conditions will continue west of I-25. There is some potential of strong winds returning to the Arlington and Elk Mountain area late tonight through early Wednesday as the pressure gradient just off the surface increases ahead of the arctic cold front. For now, increased winds with gusts near 55 to 60 MPH. With the strong winds being so localized and marginal, decided to hold off on issuing a High Wind Watch for that area for now. One more mild day on Wednesday before the deep freeze begins Wednesday night. Models continue to be in good agreement with the arctic cold front and associated upper level trough sliding southeast across Washington and Idaho during the day. With southwest flow aloft and increasing 700mb temperatures, highs in the 50's to around 60 are expected across most of the area. The coolest temperatures will be across Carbon and western Converse county as the front begins moving into these areas. Models all show the front rapidly moving across the eastern plains after sunset Wednesday with the cold air already moving into Colorado by midnight. Moderate frontogenesis combined with upslope flow and warm air overrunning just off the surface will result in widespread light to moderate snowfall across the region including western Nebraska. Expect 1 to 3 inches of snow accumulation by near sunrise Thursday with more snow expected through Thursday afternoon. Winter Weather Advisory will likely be needed over the next 24 to 36 hours for most of the forecast area. Can not rule out Winter Storm Watches for the mountains and portions of the high plains due to gusty north winds up to 30-35 MPH. .LONG TERM...(Wednesday through Monday) Issued at 220 AM MST Tue Dec 19 2017 Thursday...Closed upper trough moves slowly east southeast from southern Utah in the morning to central Colorado by evening. Decent upward vertical motion moves across our counties with a nearly saturated airmass, producing widespread snow with daytime accumulations of 1 to 3 inches. Bitterly cold with temperatures in the teens with north winds of 10 to 25 mph. Friday...A secondary blast of cold air moves into our counties, along with a chance for light snow, mainly west of Interstate 25, as the arctic cold frontal boundary sweeps southward across our region. Saturday...Maximum temperatures will struggle to climb out of the single digits in the arctic airmass. Greatest chances for snow early in the day, decreasing in the afternoon as the passing shortwave trough aloft move off to our southeast. Sunday...Continued bitterly cold with arctic airmass remaining, producing high temperatures only in the single digits and teens. It should remain dry with limited low and mid level moisture and lift. Christmas...No snow expected to fall on Christmas day, though it should be a white Christmas with leftover snow from recent snowfall events and sub freezing temperatures continuing. Northwest flow aloft and at the surface will produce a breezy day with cold wind chill temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday morning) Issued at 1030 AM MST Tue Dec 19 2017 MVFR-IFR CIGS at Alliance and Chadron behind weak front will lift by 20Z. VFR will prevail through the remainder of the TAF period. Scattered high clouds will increase and lower with CIGS BKN 100-120 this evening and tonight. It will be breezy across much of southeast WY, with southwest wind gusts to 25 KT at Laramie and Rawlins. Stronger wind gusts are likely over and near the mountains. && .FIRE WEATHER... Issued at 220 AM MST Tue Dec 19 2017 No Fire Weather concerns this week and through the weekend as an arctic airmass will settle over the region bringing high relative humidities and accumulating snowfall. Very cold temperatures should continue into next week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...RUBIN AVIATION...MAJ FIRE WEATHER...TJT
Hazardous weather outlook, Dec 19, 8:26 AM MST, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 826 AM MST Tue Dec 19 2017 NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118- 119-201230- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County- Goshen County-Central Carbon County-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-Central Laramie County-East Laramie County- 826 AM MST Tue Dec 19 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A strong cold front will sweep across the region Wednesday night and Thursday. This front will be accompanied by widespread accumulating snowfall, some drifting snow, and much colder temperatures. Morning lows near zero degrees are possible Friday. An arctic cold front is forecast to move into the region during the weekend bringing more snowfall and the potential for bitter cold temperatures. Those with early holiday travel plans late this week and into the weekend should continue to monitor the latest weather forecasts. .Spotter information statement... Spotter activation will not be needed. WYZ106-110-116-117-201230- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 826 AM MST Tue Dec 19 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Periods of strong gusty winds are possible across the wind prone areas along Interstate 80, mainly between Laramie and Rawlins. West to southwest winds may gust over 50 mph at times through tonight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A strong cold front will sweep across the region Wednesday night and Thursday. This front will be accompanied by widespread accumulating snowfall, some drifting snow, and much colder temperatures. Morning lows near zero degrees are possible Friday. An arctic cold front is forecast to move into the region during the weekend bringing more snowfall and the potential for bitter cold temperatures. Those with early holiday travel plans late this week and into the weekend should continue to monitor the latest weather forecasts. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Dec 19, 7:53 AM MST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
753 AM MST TUE DEC 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
12/17/2017 M57.00 MPH CARBON WY DEPT OF HIGHWAYS
0321 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/17/2017 M59.00 MPH CARBON WY DEPT OF HIGHWAYS
0325 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
12/17/2017 M51.00 MPH CARBON WY DEPT OF HIGHWAYS
0325 PM NON-TSTM WND GST 5 NW ARLINGTON 41.64N 106.28W
12/17/2017 M53.00 MPH CARBON WY DEPT OF HIGHWAYS
0346 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/17/2017 E58.00 MPH CARBON WY DEPT OF HIGHWAYS
0506 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/17/2017 M51.00 MPH CARBON WY DEPT OF HIGHWAYS
0546 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/17/2017 M54.00 MPH CARBON WY DEPT OF HIGHWAYS
0550 PM NON-TSTM WND GST 3 NW ARLINGTON 41.62N 106.25W
12/17/2017 M56.00 MPH CARBON WY DEPT OF HIGHWAYS
0550 PM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.36W
12/17/2017 M56.00 MPH CARBON WY DEPT OF HIGHWAYS
1041 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/17/2017 M52.00 MPH CARBON WY DEPT OF HIGHWAYS
0236 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/18/2017 M58.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT SENSOR AT ARLINGTON. SUSTAINED WINDS OF 45 MPH.
0236 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
12/18/2017 M57.00 MPH CARBON WY DEPT OF HIGHWAYS
COOPER COVE WYDOT SENSOR NEAR ARLINGTON. SUSTAINED WINDS
BETWEEN 35 TO 40 MPH.
0445 AM NON-TSTM WND GST 2 W BUFORD 41.11N 105.34W
12/18/2017 M64.00 MPH ALBANY WY MESONET
UPR SENSOR AT BUFORD. SUSTAINED 52 MPH.
0534 AM NON-TSTM WND GST 10 WSW I-25 EXIT 92 42.20N 105.21W
12/18/2017 M64.00 MPH PLATTE WY MESONET
0606 AM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
12/18/2017 M57.00 MPH CARBON WY DEPT OF HIGHWAYS
HALLECK RIDGE WYDOT SENSOR NEAR ELK MOUNTAIN. AVERAGE
SUSTAINED WINDS OF 40 MPH IN THE LAST HOUR.
0700 AM NON-TSTM WND GST 7 NE BUFORD 41.18N 105.20W
12/18/2017 M60.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WYDOT WILDCAT TRAIL SENSOR. SUSTAINED 46 MPH.
0720 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/18/2017 M60.00 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED 47 MPH.
0725 AM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
12/18/2017 M59.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT HALLECK RIDGE SENSOR. SUSTAINED 49 MPH.
0750 AM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
12/18/2017 M58.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT HALLECK RIDGE SENSOR. SUSTAINED 43 MPH.
0750 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/18/2017 M69.00 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED 51 MPH.
0750 AM NON-TSTM WND GST 7 NE BUFORD 41.18N 105.20W
12/18/2017 M66.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WYDOT WILDCAT TRAIL SENSOR. SUSTAINED 45 MPH.
0800 AM NON-TSTM WND GST 2 ESE ARLINGTON 41.58N 106.17W
12/18/2017 M58.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT ARLINGTON EAST SENSOR.
0815 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
12/18/2017 M58.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT COOPER COVE SENSOR.
0820 AM NON-TSTM WND GST 16 WSW CHEYENNE 41.06N 105.08W
12/18/2017 M58.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WYDOT OTTO ROAD SENSOR.
0900 AM NON-TSTM WND GST 3 NW ARLINGTON 41.62N 106.25W
12/18/2017 M59.00 MPH CARBON WY COUNTY OFFICIAL
WYDOT FOOTE CREEK SENSOR. SUSTAINED 46 MPH.
0920 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/18/2017 M62.00 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED 51 MPH.
0920 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
12/18/2017 M63.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT SOOPER COVE SENSOR. SUSTAINED 45 MPH.
0935 AM NON-TSTM WND GST 16 WSW CHEYENNE 41.06N 105.08W
12/18/2017 M62.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WYDOT OTTO ROAD SENSOR. SUSTAINED 50 MPH.
0940 AM HIGH SUST WINDS 23 W CHEYENNE 41.14N 105.23W
12/18/2017 M45.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WYDOT REMOUMT ROAD SENSOR. AVERAGE SUSTAINED 43 MPH FOR
PAST TWO HOURS.
1000 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/18/2017 M62.00 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED 47 MPH.
1015 AM NON-TSTM WND GST 14 WSW CHEYENNE 41.07N 105.04W
12/18/2017 M71.00 MPH LARAMIE WY MESONET
EMKAY UPR SENSOR.
1030 AM NON-TSTM WND GST 16 WSW CHEYENNE 41.06N 105.08W
12/18/2017 M67.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WYDOT OTTO ROAD SENSOR. SUSTAINED 52 MPH.
1100 AM NON-TSTM WND GST 10 WSW CHEYENNE 41.09N 104.97W
12/18/2017 M60.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WYDOT I-80 MP 353 SENSOR.
1125 AM NON-TSTM WND GST 16 WSW CHEYENNE 41.06N 105.08W
12/18/2017 M62.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WYDOT OTTO ROAD SENSOR. SUSTAINED 52 MPH.
1145 AM NON-TSTM WND GST 10 WSW CHEYENNE 41.09N 104.97W
12/18/2017 M62.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WYDOT I-80 MM 353 SENSOR. SUSTAINED 49 MPH.
1205 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
12/18/2017 M62.00 MPH CARBON WY COUNTY OFFICIAL
WYDOT HALLECK RIDGE SENSOR. SUSTAINED 52 MPH.
1230 PM NON-TSTM WND GST 10 WSW CHEYENNE 41.09N 104.97W
12/18/2017 M65.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WYDOT I-80 MM 353 SENSOR. SUSTAINED WIND 45 MPH.
0126 PM NON-TSTM WND GST WARREN AF BASE 41.15N 104.86W
12/18/2017 M57.00 MPH LARAMIE WY AWOS
SUSTAINED 46 MPH.
0131 PM NON-TSTM WND GST CHEYENNE 41.15N 104.79W
12/18/2017 M56.00 MPH LARAMIE WY ASOS
0246 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/18/2017 M58.00 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED 46 MPH.
0251 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/18/2017 M54.00 MPH CARBON WY DEPT OF HIGHWAYS
0256 PM NON-TSTM WND GST WARREN AF BASE 41.15N 104.86W
12/18/2017 M54.00 MPH LARAMIE WY AWOS
0300 PM NON-TSTM WND GST WARREN AF BASE 41.15N 104.86W
12/18/2017 M57.00 MPH LARAMIE WY AWOS
0346 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/18/2017 M52.00 MPH CARBON WY DEPT OF HIGHWAYS
0352 PM NON-TSTM WND GST VEDAUWOO 41.15N 105.40W
12/18/2017 M51.00 MPH ALBANY WY DEPT OF HIGHWAYS
0640 PM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.36W
12/18/2017 M53.00 MPH CARBON WY DEPT OF HIGHWAYS
0640 PM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
12/18/2017 M57.00 MPH PLATTE WY DEPT OF HIGHWAYS
0715 PM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.36W
12/18/2017 M59.00 MPH CARBON WY DEPT OF HIGHWAYS
0715 PM NON-TSTM WND GST 16 WSW CHEYENNE 41.06N 105.08W
12/18/2017 M50.00 MPH LARAMIE WY DEPT OF HIGHWAYS
0715 PM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
12/18/2017 M51.00 MPH PLATTE WY DEPT OF HIGHWAYS
0840 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
12/18/2017 M51.00 MPH CARBON WY DEPT OF HIGHWAYS
0845 PM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
12/18/2017 M52.00 MPH PLATTE WY DEPT OF HIGHWAYS
0851 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/18/2017 M52.00 MPH CARBON WY DEPT OF HIGHWAYS
1015 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
12/18/2017 M52.00 MPH CARBON WY DEPT OF HIGHWAYS
&&
MJAMSKINearby
High Wind Watches in Wyoming, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.